Discussions By Condition: Medical Stories

antihistamines and ibs

Posted In: Medical Stories 3 Replies
  • Posted By: hillsider69
  • July 12, 2007
  • 05:56 PM

Hi,
I get ibs that is set off by lactose. Found this out after lots of medical tests failed to show what was wrong. My chiropractor worked it out. Going off dairy products got me ok in a few days; now I use goat milk etc.
I am a forester and so am out and about in grass most days and yes I get hay-fever. Now I find out that all the anti-histarmines I can get (here in the UK) have lactose in them. I started to use them as in past years and all ***l let loose in my gut and the old back pain started. It was then that I noticed that the box said (in small print!) "contains lactose". The pharmacist tells me that its added as a bulker so the pills look bigger, well thanks folk!!!

Reply Flag this Discussion

3 Replies:

  • it is interesting, ibs was a boring state, influnence your lifestyle and work. lactose intolerance
    zys1970 1 Replies Flag this Response
  • Have you tried using something like Lactaid or a store brand lactase enzyme tablet?I also have IBS and lactose intolerance; however, anytime I eat dairy products I take a lactase enzyme tablet. Try this and see if it works!Stacy
    Anonymous 42789 Replies Flag this Response
  • I am an Anesthesiologist from the States, and I would definitely tell you to speak with your GI specialist, in addition to your chiropractor. Although I am in favor of finding whatever works best for the patient, including alternative medicine, and chiropractics, and using that in my treatments, rather than practicing cookbook medicine, a gastroenterologist can offer a more detailed and thorough treatment plan. That aside, You should abstain from dairy products until you can find the correct enzymatic supplements to help you break down lactose. Additionally, anti-histamines dry out your mucous membranes because they stop histamine from attaching to receptor sites on Mast Cells, which lyse in the allergic response, thus spilling out their contents and more histamine, making you have symotoms such as a runny nose, sneezing, etc... when you work outside and are exposed to allergens that you are sensitive to. In addition to this a side affect of most antihistmines is that they will cause a drop in your vascular and interstitial fluids resulting in dehydration. And as we all know, dehydration is a major cause of constipation which is a major symptom of IBS. However, if you have to work outside and don't want to suffer allergy symptoms go for a trial and error method with the various types of anti-histamine.Also, benzodiazapenes and smooth muscle relaxants work great for IBS. That and they treat the stress so many IBS sufferers have.
    Anonymous 42789 Replies
    • November 10, 2007
    • 02:39 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.